South Dakota, 2011

Flood in South Dakota, June 12 to 30, 2011

June 12 to 30, 2011 · NWS ABR · 1 event in 1 county or zone

Record snow melt along with much above normal May and June precipitation in the upper Missouri River basin resulted in record high releases on the Oahe Dam upstream. Due to the high releases, the Missouri River at Oacoma and Chamberlain rose to above the flood stage of 65 feet on June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Record snow melt along with much above normal May and June precipitation in the upper Missouri River basin resulted in record high releases on the Oahe Dam upstream. Due to the high releases, the Missouri River at Oacoma and Chamberlain rose to above the flood stage of 65 feet on June 12th. The river rose to a record 74.6 feet on June 30th. Many people along the river, especially in Oacoma, had to build levees to hold back the rising water with some locations being flooded. The flooding continued into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 12, 2:57 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:57 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT SUN JUN 12 2011

.SHORT TERM...THROUGH TUESDAY

SOUTHWEST FLOW ALOFT WITH WEAKLY EMBEDDED SHORTWAVES IS THE
DOMINANT WEATHER PATTERN THAT WE WILL BE WORKING WITH DURING THIS
FORECAST PERIOD. RADAR RETURNS HAVE SHIFTED INTO EASTERN SOUTH
DAKOTA IN ASSOCIATION WITH THE FIRST OF THESE WAVES...WHILE WE CAN
SEE AN MCV WEST RIVER DRIFTING NORTHEAST. DIFLUENT FLOW ALOFT AHEAD OF
THE NEXT WAVE WILL PROVIDE FAVORABLE CONDITIONS FOR CONVECTIVE
DEVELOPMENT FOR LATER TODAY...WITH THE INDEXES FOR SEVERE STORMS
HIGHLIGHTING MAINLY WESTERN COUNTIES...ALTHOUGH CANT RULE OUT
REDEVELOPMENT IN ASSOCIATION WITH THE MCV. OUTSIDE THESE TWO AREAS
OF FOCUS...IT APPEARS THAT THERE WILL BE ENOUGH WARM AIR BETWEEN
H85 AND H7 TO CAP CONVECTION. CONVECTION SHIFTS EAST THIS
EVENING/OVERNIGHT...SUPPORTED BY A WEAK LOW LEVEL JET. THE THIRD
WAVE TO DEAL WITH COMES LATE TUESDAY AM...WITH THE FOCUS FOR FORCING
NOW IN NORTH CENTRAL SOUTH DAKOTA.

TEMPERATURE FORECAST DOMINATED BY INFLUENCE OF MOISTURE ADVECTION
AND CONVECTION THAT WILL PLAGUE THE LENGTH OF THE FORECAST
PERIOD...WHICH WILL LIMIT DIURNAL RANGE TO UPPER 50S/LOW 60S FOR
LOWS AND 70S FOR HIGHS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
AN ACTIVE PATTERN CONTINUES THROUGH THE EXTENDED PERIOD. AN UPPER
LEVEL TROUGH WILL BE OVER THE PLAINS TUESDAY EVENING...WITH ENERGY
REMAINING OVERHEAD THROUGH THE DAY WEDNESDAY. RIDGING BUILDS OVER
THE REGION WEDNESDAY NIGHT...THEN QUICKLY PUSHES EAST...ALLOWING
A SERIES OF SHORTWAVES TO RIDE OVER THE NORTHERN PLAINS UNDER
SOUTHWEST FLOW THROUGH THE END OF THE PERIOD. AT THE SURFACE...AN
ELONGATED LOW PRESSURE TROUGH WILL BE OVER THE PLAINS TUESDAY
EVENING...WITH PRECIPITATION POSSIBLY ONGOING WHEN THE PERIOD
STARTS. THE SYSTEM SLOWLY PUSHES EAST...WITH WEAK HIGH PRESSURE
SETTLING OVER THE REGION WEDNESDAY. LOOKING LIKE THE DAY PERIOD
WEDNESDAY WILL BE DRY. LOW PRESSURE THEN STRENGTHENS OVER THE LEE
OF THE ROCKIES WEDNESDAY NIGHT AND THURSDAY...MOVING VERY LITTLE
UNTIL THE VERY END OF THE PERIOD WHEN IT BEGINS TO BROADEN OUT
OVER THE PLAINS. AFTER WEDNESDAY...CANNOT PINPOINT ANY TIME PERIOD
THAT WILL BE COMPLETELY DRY...SO WILL KEEP SCHC/CHC POPS GOING.

TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL THROUGH THE PERIOD AS
H85 TEMPS GENERALLY REMAIN IN THE TEENS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED LIGHT SHOWERS WILL TRACK ACROSS THE CWA DURING THE EARLY
MORNING HOURS...EXITING THE CWA OR DISSIPATING BY SUNRISE.
BKN-OVC VFR CIGS WILL REMAIN OVER THE AREA THROUGH THE MORNING
HOURS. LOWER CIGS...MOSTLY LIKELY IN THE MVFR CATEGORY...WILL
DEVELOP OVER THE AREA AROUND MIDDAY. REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS IS LIKELY ACROSS THE WESTERN CWA DURING THE
AFTERNOON. VSBYS MAY BE BRIEFLY REDUCED INTO THE MVFR CATEGORY
WITH ANY THUNDERSTORMS THAT OCCUR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 12, 2:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CDT SUN JUN 12 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-130845-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
331 AM CDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE
THROUGHOUT THE DAY...WITH MORE ORGANIZED CONVECTION DEVELOPING
THIS EVENING AND PROGRESSING EAST OVERNIGHT. A FEW STORMS MAY BE
SEVERE...PARTICULARLY EARLY IN THE EVENING...WITH THE RISK BEING
FOR STRONG WINDS AND HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND THEN
AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT WEEKEND...WITH A
NEARLY DAILY RISK FOR THUNDERSTORMS. THE ENVIRONMENTAL SET UP FOR
CONVECTION DIFFERS FROM DAY TO DAY...AND THUS THE RISK FOR SEVERE
STORMS WILL CONTINUE TO BE EVALUATED THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-130845-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
331 AM CDT SUN JUN 12 2011 /231 AM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON WEST RIVER
AND SHIFT EAST THROUGH THE EVENING. STORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS AND HAIL...AND POSSIBLY AN ISOLATED
TORNADO OR TWO.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyman

When
June 12, 7:00 AM CST to June 30, 11:59 PM CST
Where
Lyman County, 15.4 mi ENE of Mc Clure to 13.85 mi N of Lower Brule
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.190, -99.980

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323144.